Copycat packaging causing kids to eat edibles containing THC, agency warns
Kids are getting sick after eating edible products containing THC sold in packaging that looks similar to well-known brands of candy, cookies or cereal, the Food and Drug Administration is warning parents and caregivers.
Ingestion of THC – the active ingredient of cannabis – can lead to serious adverse health effects, especially among children. From January of last year through April 24, the FDA received more than 100 reports of adults and children experiencing vomiting, increased heart rate and hallucinations after consuming edible products containing THC. Many required medical intervention and hospitalization. Seven of the reports specifically mention that the edibles’ packaging was designed to look like popular brands of candy or breakfast cereal.
The agency says it’s working with federal and state partners to address concerns about these products while monitoring complaints and the marketplace for other cannabis-derived products that could be of concern. The FDA urges consumers to keep these products out of the reach of children.
If you or someone in your care experiences serious side effects from edibles containing THC, the FDA recommends calling 911 or getting immediate medical help. If a child consumes these products, immediately call the Poison Help Hotline number at (800) 222-1222 – don’t wait for symptoms to arise. Contact your health care provider if you or someone in your care recently ingested a THC product and has health concerns.
To report a complaint, exposure case or adverse event, visit the FDA’s online reporting program.